Oklahoma, 2016

Flood in Oklahoma, April 28 to 30, 2016

April 28 to 30, 2016 · NWS TSA · 1 event in 1 county or zone

A squall line moved through southeastern Kansas and eastern Oklahoma during the evening of the 26th and early morning hours of the 27th. 5 inches of rain occurred across much of southeastern Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A squall line moved through southeastern Kansas and eastern Oklahoma during the evening of the 26th and early morning hours of the 27th. Widespread rainfall amounts of 1 to 1.5 inches occurred across much of northeastern Oklahoma, while 2.5 to 4.5 inches of rain occurred across much of southeastern Kansas. This widespread heavy rainfall resulted in moderate flooding of the Neosho River at Commerce.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 28, 8:00 PM CST, 2 hours earlier.

Area forecast discussion, Apr 28, 8:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
900 PM CDT THU APR 28 2016

.DISCUSSION...
Scattered showers and thunderstorms are expected to develop overnight
across southeastern Oklahoma as isentropic lift increases across the
area as a warm front advances north into northern Texas. The instability
and shear will be adequate for some of the thunderstorms to become strong
to severe with large hail the concern. Current forecast for tonight is
on track.

&&

.PREV DISCUSSION... /ISSUED 629 PM CDT THU APR 28 2016/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions will continue through much of tonight w/ lowering
ceilings from south to north as moisture streams northward late
tonight through Friday. Widespread convection is also expected
much of the day Friday...and when combined with expected
ceilings...flight conditions will lower into widespread low MVFR
to IFR conditions.

PREV DISCUSSION... /ISSUED 242 PM CDT THU APR 28 2016/

DISCUSSION...
Low level moisture starting to lift back north out of southeast
Texas this afternoon ahead of upper low currently moving through the
desert southwest. Low level jet will begin to increase across north
Texas and southeast Oklahoma tonight as upper low moves into the
four corners region by 12z Friday. In response, elevated strong
thunderstorms will likely develop/spread north into southeast
Oklahoma late tonight. This activity will continue across the
remainder of eastern Oklahoma and northwest Arkansas Friday
morning with a damaging wind/large hail threat. Along with the
severe threat, locally heavy rainfall will be likely, especially
across southeast Oklahoma and west-central Arkansas south of
Interstate 40. Given the relatively low flash flood guidance, a
flash flood watch will be issued for aforementioned area.

Overall tornado threat will likely depend on how far north warm
front lifts into southeast Oklahoma Friday afternoon. If the
morning convection is too widespread or lingers into the afternoon
hours, the warm front would likely remain further south near the
red river. Any breaks in the thunderstorm activity would allow for
sufficient destabilization to support supercell thunderstorms
given the increasing deep layer shear. In addition, any residual
boundaries would support an enhanced tornado threat, especially
given the low LCL heights expected. Regardless, a severe/heavy
rainfall threat will continue Friday evening into the overnight
hours as the main upper low lifts into the central plains.

Thunderstorm should be begin to shift east of the region Saturday
morning. A few lingering widely scattered thunderstorms will be
possible across far eastern Oklahoma and northwest Arkansas
Saturday afternoon before the cold front sweeps through Saturday
evening.

Cool conditions expected Sunday into the early part of next week as
surface high pressure builds over the region with temperatures
remaining near or below normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   57  73  62  76 /  50  80  80  20
FSM   60  75  63  80 /  50  90  80  50
MLC   62  74  61  78 /  70  90  80  20
BVO   52  72  57  75 /  40  80  80  10
FYV   54  70  60  76 /  30  80  80  50
BYV   54  69  59  77 /  20  80  80  50
MKO   57  73  61  75 /  50  80  80  20
MIO   54  72  59  75 /  30  80  80  20
F10   57  73  61  76 /  60  80  70  20
HHW   61  76  65  80 /  80  90  80  50

&&

.TSA Watches/Warnings/Advisories...
OK...Flash Flood Watch from 7 AM CDT Friday through Saturday morning
     for OKZ049-053-073>076.

AR...Flash Flood Watch from 7 AM CDT Friday through Saturday morning
     for ARZ029.

&&

SHORT TERM...10
Hazardous weather outlook, Apr 28, 3:48 PM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
448 PM CDT THU APR 28 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-291030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
448 PM CDT THU APR 28 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...SOUTHEAST OKLAHOMA.
	ONSET...LATE TONIGHT.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA.
	ONSET...LATE TONIGHT.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA.
	ONSET...LATE TONIGHT.

DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING ACROSS NORTH TEXAS
NEAR A WARM FRONT AND MOVE INTO SOUTHEAST OKLAHOMA DURING THE OVERNIGHT
HOURS. SOME OF THESE STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL
THE MAIN CONCERN. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SATURDAY...SEVERE THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY AND WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...

STORMS WILL LIKELY BE ONGOING ACROSS EASTERN OKLAHOMA AND WESTERN
ARKANSAS FRIDAY MORNING. ADDITIONAL STORMS WILL DEVELOP LATER IN
THE DAY TO OUR WEST AND WILL MOVE INTO EASTERN OKLAHOMA AND WESTERN
ARKANSAS DURING THE LATE AFTERNOON AND EVENING. THE SEVERITY AND
TYPE OF SEVERE WEATHER THAT OCCURS WITH THESE STORMS WILL DEPEND
ON HOW FAR NORTH THE WARM FRONT RETREATS. LARGE HAIL WILL BE THE
PRIMARY THREAT ON THE COOL SIDE OF THE FRONT...WHILE TORNADOES...
HAIL AND DAMAGING WINDS WOULD BE POSSIBLE ALONG AND SOUTH OF THE
BOUNDARY. AT THIS TIME...EAST CENTRAL AND SOUTHEAST OKLAHOMA HAVE
THE GREATEST POTENTIAL FOR SEVERE STORMS

IF THE WARM FRONT SETS UP NEAR THE RED RIVER ON FRIDAY...THE SETUP
WOULD FAVOR HEAVY RAINFALL AND POSSIBLE FLOODING POTENTIAL ACROSS
SOUTHEAST OKLAHOMA AS WELL. ONE TO THREE INCHES OF RAINFALL ARE
POSSIBLE.

SEVERE STORM POTENTIAL WILL CONTINUE INTO SATURDAY BUT WILL DIMINISH
FROM WEST TO EAST LATER IN THE DAY AS A PACIFIC COLD FRONT SWEEPS
ACROSS THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Apr 28, 6:23 PM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
723 PM CDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 AM     TORNADO          1 SW WESLEY             36.02N 93.93W
04/27/2016                   MADISON            AR   NWS STORM SURVEY

&&

JBM
Local storm report, Apr 28, 9:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1054 PM CDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND DMG     5 W STILWELL            35.81N 94.72W
04/27/2016                   ADAIR              OK   PUBLIC

            NUMEROUS TREES DOWN. STRUCTURE DAMAGE TO BARN.

&&

JBM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ottawa

When
April 28, 10:00 PM CST to April 30, 11:59 PM CST
Where
Ottawa County, 6.77 mi WNW of North Miami to 3.09 mi WNW of North Miami
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.940, -95.000

The Neosho River near Commerce rose above its flood stage of 15 feet at 11:00 pm CDT on April 28th. The river crested at 18.39 feet at 2:00 pm CDT on the 30th, resulting in moderate flooding. The river remained in flood through the end of April, falling below flood stage at 5:30 am CDT on May 1st.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628228.